Alert archive / Texas / Red Flag Warnings in 2017

Red Flag Warning 1, NWS Lubbock, TX

February 6, 201722 counties in Texas

NWS Lubbock, TX issued this red flag warning at Feb 6, 2017, 3:29 AM CST for 22 counties in Texas. It took effect at Feb 6, 2017, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 6, 2017, 3:29 AM CST (09:29 UTC)
In effect from
Feb 6, 2017, 12:00 PM CST
Expired
Feb 6, 2017, 6:00 PM CST
In force
6 hr
Issued by
NWS Lubbock, TX
All 22 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3901 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

484 
WWUS84 KLUB 060929
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
329 AM CST MON FEB 6 2017

TXZ043-044-061030-
/O.CAN.KLUB.FW.A.0001.170206T1800Z-170207T0000Z/
KENT-STONEWALL-
329 AM CST MON FEB 6 2017

...FIRE WEATHER WATCH IS CANCELLED FOR KENT AND STONEWALL COUNTIES FOR
20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15
PERCENT OR LESS AND A HIGH FIRE DANGER...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CANCELLED THE FIRE
WEATHER WATCH. 

ELEVATED FIRE WEATHER CONDITIONS STILL EXIST FOR KENT AND
STONEWALL COUNTIES...AND THEREFORE...OUTDOOR BURNING AND
ACTIVITIES THAT INVOLVE OPEN SPARKS OR FLAMES ARE DISCOURAGED.

$$

TXZ021>042-061800-
/O.UPG.KLUB.FW.A.0001.170206T1800Z-170207T0000Z/
/O.NEW.KLUB.FW.W.0001.170206T1800Z-170207T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-
329 AM CST MON FEB 6 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH
PLAINS...AND ALL BUT THE EXTREME SOUTHERN ROLLING PLAINS FOR 20
FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15 PERCENT
OR LESS AND A HIGH FIRE DANGER...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WIND...WEST AT 25 TO 35 MPH WITH GUSTS TO 45

* TEMPERATURES...RANGING FROM THE MID 70S TO LOWER 80S...OR ABOUT
  20 DEGREES ABOVE NORMAL

* HUMIDITY...BOTTOMING OUT FROM 10 TO 15 PERCENT.

* FUELS...DRY.

* IMPACTS...ANY FIRES THAT DEVELOP CAN SPREAD RAPIDLY. OUTDOOR 
  BURNING IS DISCOURAGED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR ALREADY OCCURRING. THESE CONDITIONS CAN CREATE
RAPID WILDFIRE GROWTH.

&&

$$
2 follow-up statements
778 
WWUS84 KLUB 061742 AAA
RFWLUB

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1142 AM CST MON FEB 6 2017

TXZ021>042-070000-
/O.CON.KLUB.FW.W.0001.170206T1800Z-170207T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-
1142 AM CST MON FEB 6 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS...AND ALL
BUT THE EXTREME SOUTHERN ROLLING PLAINS FOR 20 FOOT WINDS OF 20
MPH OR MORE...RELATIVE HUMIDITIES OF 15 PERCENT OR LESS AND A HIGH
FIRE DANGER...

* WIND...WEST WINS SUSTAINED BETWEEN 25 TO 35 MPH WITH GUSTS TO 45
  BY THIS AFTERNOON...LASTING THROUGH SUNSET.

* TEMPERATURES...RANGING FROM THE MID 70S TO LOWER 80S...OR ABOUT
  20 DEGREES ABOVE NORMAL

* HUMIDITY...MINIMUM AFTERNOON READINGS FROM 10 TO 15 PERCENT.

* FUELS...DRY.

* IMPACTS...ANY FIRES THAT DEVELOP CAN SPREAD RAPIDLY. OUTDOOR 
  BURNING IS DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR ALREADY OCCURRING. THESE CONDITIONS CAN CREATE
RAPID WILDFIRE GROWTH.

&&

$$
732 
WWUS84 KLUB 070007
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
607 PM CST MON FEB 6 2017

TXZ021>042-070115-
/O.EXP.KLUB.FW.W.0001.000000T0000Z-170207T0000Z/
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-
607 PM CST MON FEB 6 2017

...RED FLAG WARNING HAS EXPIRED FOR THE SOUTH PLAINS AREA FOR 20
FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15 PERCENT
OR LESS AND A HIGH FIRE DANGER...

WESTERLY WINDS ARE DIMINISHING BUT WILL REMAIN BREEZY OVERNIGHT.
WINDS WILL INCREASE AGAIN AROUND MIDDAY ON TUESDAY, BUT THE
COMBINATION OF WIND SPEEDS AND HUMIDITY ARE NOT EXPECTED TO
REQUIRE A RED FLAG WARNING.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at Feb 6, 3:10 AM CST, 19 minutes earlier.

Area forecast discussion, Feb 6, 3:10 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
310 AM CST Mon Feb 6 2017

.SHORT TERM...
A weak shortwave was working its way across western NM early this
morning while a surface low was developing over eastern CO/western
KS. These two features will combine to create a warm and windy day
for the forecast area. To preface, this won't be the windiest day we
have seen in recent weeks, but the wind combined with substantial
dry air will make for a critical fire weather day. Winds at H500 and
700 are not nearly as impressive as in recent weeks, though they
will suffice to bring strong winds across the northwestern two-
thirds of the forecast area this afternoon. The main wind max of
around 50 to 60 KT at H500 should begin to cross the southwestern TX
Panhandle around noon and spread east/southeastward through 0Z. This
area looks most favorable for the highest and most prolonged winds,
therefore, we went with a Wind Advisory beginning at 18Z for the
southwestern TX Panhandle counties. Winds should taper by 0Z,
however, H850 looks to stay perturbed through the night, thereby
keeping winds elevated through tomorrow morning. Moisture recovery
has been extremely slow on the Caprock overnight after a day where
many locations saw min RH values fall into the single digits. With
the strong westerly downslope winds this afternoon, expect another
extremely dry afternoon. Patchy blowing dust will be possible.

.LONG TERM...
Another morning with few changes to the long term portion of the
forecast. Evolution of the upper levels this week remains similar
for a number of runs in row. Zonal flow will transition to a more
amplified western ridge/eastern trough pattern followed by the
ridge moving eastward across the Plains states. Finally, an upper
level trough on the back side of the ridge will drop southward
through the intermountain west, closing off over Arizona or
southern California before moving further southward into
northwestern Mexico.

The sensible weather for the period will favor warm and breezy
conditions Tuesday and Wednesday. A modest cold front will move
through the forecast area Wednesday night with highs being knocked
back into the 60s for Thursday. That cool down will be brief as
the movement of the ridge overhead brings warm temperatures back
as well as some breezy southwest winds. Finally, as the western
trough cuts off another trough will move eastward across the
US/Canada border driving a cold front southward into the southern
Plains. Temperatures should finally return to seasonal norms at
that point. Previous model runs had painted some light
precipitation with the approaching trough, but now that the bulk
of the energy is being kept well to our west that should minimize
precip chances for Sunday to the point of removing the mention
that had been in the forecast.

&&

.FIRE WEATHER...
Strong westerly winds between 25-35 mph and gusts up to 45 will
combine with RH values falling into the lower teens to create Red
Flag conditions across all but the far southeastern Rolling Plains.
Winds are expected to increase across the southwestern TX Panhandle
around noon and spread east/southeastward throughout the afternoon.
Fuels are extremely dry across the region, adding to the fire
danger. In addition, afternoon temperatures will be extremely
warm...20 to 25 degrees above normal.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 6 PM CST this evening for
TXZ021>042.

Wind Advisory from noon today to 6 PM CST this evening for
TXZ021>023-027.

&&

74/07
Hazardous weather outlook, Feb 6, 3:21 AM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
321 AM CST MON FEB 6 2017

TXZ021>044-070930-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
321 AM CST MON FEB 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY HAS BEEN ISSUED FOR 30 TO 35 MPH ACROSS THE
EXTREME SOUTHWESTERN PANHANDLE THIS AFTERNOON. DUE THE EXPECTATION
OF CRITICAL FIRE WEATHER CONDITIONS DEVELOPING THIS AFTERNOON...A
RED FLAG WARNING HAS BEEN ISSUED FOR ALL OF THE SOUTH PLAINS AREA
EXCEPT FOR THE FAR SOUTHERN ROLLING PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 3:20 AM CSTWind AdvisoryLUBBailey, Castro, Parmer, Swisher15 hr

Nearby

Red Flag Warnings in Texas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.